Migraines worsening

Hi all. I'm basically just here to get a bit of advice and some help if anyone can. I'll start with a bit of brief history. I'd never had a migraine till I was 23 and I had just started to have the depo injection, it was after my 3rd injection that the migraines worsened, I was getting about 3 a week at the worse so decided to stop taking it. The migraines stopped once the injection wore off and I was migraine free for 2 years, then I got one or to for a year. 6 months ago the migraines came back with a vengeance, as far as I can tell there is no trigger for them. I have started a migraine diary and the longest I have gone in the last 6 months without a migraine is 15 days, at one point I had 4 in 1 week. I have been to the doctor and he's put me on 10mg amitriptyline and 50mg sumatriptan. Both of which seem to be doing nothing.

The reason I am writing is because I feel the migraines are getting worse, today for example I was suffering my usual aura at work, visual disturbances and difficulty seeing out of my right eye, what worried me though was I got really bad brain fog. I was having trouble finding the right words and ending up coming out with gibberish most of the time and at one point I forgot how to type on the computer, I knew what I wanted to do and how to do it but my fingers and brain just didn't want to cooperate I just ended up tying gibberish. I've never suffered this kind of symptom with my aura and was wondering if this can be normal. I'm due to go back to the doctors at the end of the month to see how I've got on with this medication but I'm just wondering whether it's worth pushing for some investigation into the cause.

Thanks in advance for any help and apologies if this post makes no sense in certain places, currently woozy on a cocktail of painkillers seeing as I've ran out of sumatriptan.

4 Replies

oldestnewest
  • Hi, very sorry to read your report ... Have you considered stress or changing sleep patterns as a cause? These seem to be factors for me, although I haven't experienced the frequency of attack that you are reporting. I have nearly always found sumatriptan to be effective especially after I had a consultation with the National Migraine Centre wherein was given very helpful advice about what dosages I could try when the attacks were more frequent or severe. Check out :

    nationalmigrainecentre.org.uk

    Best of luck

    J

  • It's worth asking to try another triptan. Doctors usually go for sumatriptan first as it's the cheapest, but if one doesn't work, another may do.

  • I think with that kind of aura I would go back to the doctors and ask for a referral to a neurologist. I see a neuro and have been told there's lots of different types of migraines and auras, and it probably IS aura causing those symptoms, but I would get it checked out.

    In terms of medication and frequency, there's alot of other preventative medications out there to try. You're classed as having chronic migraine if you have them for 15 days or more per month.. I was taking amitriptyline at 150mg per day for migraine prophylaxis and it didn't work. There are things like propranolol, pregabalin, gabapentin, pzitofen, flunarizine, topiramate that you could try, but a specialist in migraines is the best place to go to get the right treatment. There are also supplements you can try such as magnesium, chromium, vitamin b6, feverfew, butterbur.. but again best under advisement from a neuro.

    Try not to take too many pain killers as they could be causing medication overuse headaches or rebound headaches.. you don't need to take many for that to happen.

    If the medication fails there are other options such as botox, which I had myself 3 months ago and it is the ONLY thing that has dulled my intractable daily migraine into something manageable. You do have to have tried a fair few jedi actions before they will do that though.

    Just fyi, I get vertigo, a numb face, vision blurring and vision loss, tingling hands and mouth eye when I get a migraine. I was also told if you get migraine with aura you should be on NO hormone based contraception at all, not even progesterone based (except for the mirena coil which only releases the equivalent to one mini pill a week).

    I actually think your headaches may resolve or improve if you don't have the depo injection again.

    One thing to note is that if you get any whooshing in your ears to the sound of your heartbeat, vertigo, a headache that's worse when laying down (and first thing in the morning) or any episodes where your vision dims or blacks out, then get to the opticians to get your eyes looked at. There is a condition called IIH that can be triggered by hormones in women on child bearing age. I have that too and it can be confused with migraine by a gp.

  • Hi thanks for your reply. I haven't had the depo injection in over 3 years now so it's definitely not that. I am taking the cerelle mini pill, progesterone only I believe, my doctor told me it's the other ones I can't take whilst experiencing auras as this can lead to stroke. I suffer with very bad periods so have exhausted all other contraception options, the mini pill is the only thing left for me apart from abstinence so I'll be gutted if this is causing the migraines. I have my eyes checked every two years and even paid for an extra check up when my migraines were becoming more frequent but everything is healthy on that front.

    My symptoms are quite similar, the vertigo is at it's worse before I get a migraine, sometimes it feels like the whole worlds tilting to the right and other times it feels like I'm in a lift that's just reached the ground floor, that slight plummet then raise back up feeling, if that makes sense 😂 I had the doctor check my ears as I was sure there was something wrong with my inner ears but once again all healthy.

    I will definitely look into getting a referral to see if there's a cause but at the moment I'm happy just getting them under control. They are taking over my life, I'm on an absence management scheme at work because of how much time I'm having off. I'm becoming a bore at 27 when it comes to nights out because I worrying the interruption in my sleep pattern will trigger a migraine. It's just awful.

You may also like...